Despite Patient Death, Off-Label Oral Ketoconazole Prescribing Continues

Health care providers continue to prescribe ketoconazole (Nizoral) tablets off-label for skin and nail fungal infections, despite the fact that these unapproved uses carry potentially deadly risks.

Health care providers continue to prescribe ketoconazole (Nizoral) tablets off-label for skin and nail fungal infections, despite the fact that these unapproved uses carry potentially deadly risks.

Back in 2013, the FDA authorized a label change to remove the indications for skin and nail fungal infections. However, a recent FDA safety review found that over an 18-month period ending in June 2015, skin and nail fungal infections were the only diagnoses cited for using ketoconazole in a physician survey database. Around 217,000 patients received oral ketoconazole from US outpatient retail pharmacies, according to the FDA.

The off-label use of oral ketoconazole is linked to risks of serious liver damage, adrenal gland problems, and harmful interactions with other medications that outweigh the benefits of treating the conditions. In addition, one patient died from liver failure that was associated with the use of oral ketoconazole for a fungal nail infection.

The FDA reminded health care professionals that ketoconazole should only be used for serious fungal infections when no other alternatives are available. Since skin and nail infections in healthy adults aren’t life-threatening, the off-label use of the drug outweighs its benefits.

“Other treatment options are available OTC and by prescription but are also associated with risks that should be weighed against their benefits,” the FDA noted in a press release.

Patients taking Nizoral should get medical help straight away if they experience symptoms like loss of appetite, nausea, vomiting, abdominal discomfort, jaundice, dark urine, light stools, or pain and discomfort in the right upper abdomen.

Topical forms of ketoconazole that are applied to the skin or nails haven’t been associated with liver damage, adrenal problems, or drug interactions.